Questions About Concerta
In this special edition of “Ask the Expert,” Larry Silver responds to questions about Concerta, a once-daily form of methylphenidate.
I have a 9 year-old son with ADHD who takes Ritalin. He began taking 5 mg and is now taking 50 mg per day. Recently, he has not been able to control his hyperactivity. The extended-release version doesn’t work for him, and I am reluctant to have his dosage of Ritalin increased. I recently attended a conference where the speaker mentioned Concerta. What is its efficacy?
- Dr. Silver: The dose of Ritalin or one of the other stimulant medications varies from child to child. It is necessary to experiment to find what works best. Concerta is a similar product, with a different delivery method. It is methylphenidate but in a packaged release system that is reported to last 12 hours. (Editor’s note: Concerta was approved by the FDA on August 1, 2000)
My daughter is 10 and takes 18 mg of Concerta daily. Her doctor now says I should give it to her twice a day, but my pharmacist says this is impossible.
- Dr. Silver: Concerta lasts between 10 and 12 hours. Thus, if you give your daughter the medication at 7:30 A.M., it should last until between 5:30 and 7:30 P.M. I know of no reason to give the medication twice a day. Should the time from 5:30 P.M. until bedtime be a problem, we often add a short-acting Ritalin to cover the last four hours of the day. Your pharmacist is correct. Maybe it would be easiest on you if the pharmacist called your doctor and discussed this. Or, try another doctor.
My six-year-old son just started taking Concerta and it has changed our lives for the better. However, he has trouble taking the pill and by the time he finally does, the coating is on my fingers or on his tongue. Will this make the medicine less effective?
- Dr. Silver: It is important that he take the full capsule without breaking the surface. The whole release mechanism is damaged if the surface is broken. Discuss this with your family doctor. Ask your doctor to teach you how to teach your child to swallow pills. Maybe he can learn. If not, he may need a different medication.
I am a 38-year-old woman and have been taking Concerta. It is working better than Ritalin, for the sheer reason being my day is not broken up. However, I am concerned with basic nutrition. As a woman still in my child-bearing years, what nutritional deficiencies related to the long-term use of Ritalin and Concerta should I be concerned about?
- Dr. Silver: Ritalin/Concerta might decrease appetite. If this is not a factor, these medications do not have an impact on nutrition. I would use whatever multivitamins and other supplements your family doctor recommends.
My 10-year son takes Concerta (one 36 mg-dose per day). Yesterday he developed terrible stomach pains at school and wasn’t able to eat lunch. Can Concerta cause stomach pains?
- Dr. Silver: If he has been taking Concerta for awhile, and, only on this one occasion, reported a stomach pain, I would look for another cause. If Concerta is to cause stomachaches, it occurs often and usually starts when the medication is first tried.
I am a 39-year-old adult, recently diagnosed with ADHD. My doctor wants to prescribe Concerta, but refuses to give me a referral to have my blood pressure monitored and my blood cell count taken. I won’t take the medicine without these measures; he won’t give me the Concerta with them.
- Dr. Silver: I know of no reason to get a check of blood pressure or a blood count before starting Concerta. If the doctor prescribing this medication is your family doctor, these issues are checked as part of your general medical care. If the doctor prescribing this medication is not your family doctor and you remain concerned, ask your family doctor to do so. Again, there is no reason; but, if it makes you more comfortable, do it.
Updated on June 29, 2017